EMAIL TO A FRIEND COMMENT

 

Blinding from Compounded Antibiotic Eye Injections; Cataract Surgery


On October 3, 2017, the FDA reported that it had received from a physician an adverse event report on August 14, 2017, concerning a patient who was diagnosed postoperatively with bilateral hemorrhagic occlusive retinal vasculitis (HORV) after being administered injections of a compounded triamcinolone, moxifloxacin, and vancomycin (TMV) formulation in each eye at the conclusion of cataract surgery procedures that were performed two weeks apart. The TMV formulation was compounded by Imprimis Pharmaceuticals, Inc., located in Ledgewood, New Jersey.

 

HORV is a rare, potentially blinding postoperative complication that has been observed in dozens of patients who have received intraocular injections of vancomycin (anti-infective) formulations toward the end of otherwise uncomplicated cataract surgeries.

 

Many ophthalmologists use intraocular vancomycin during cataract surgery with the intent of preventing postoperative endophthalmitis, a rare, but sight-threatening, intraocular inflammatory disorder that can occur after ocular surgery if an infectious organism was introduced into the eye. As of October 3, 2017, the FDA was unaware of any adequately controlled studies demonstrating the safety and efficacy of intraocular vancomycin in preventing endophthalmitis. There is no FDA-approved vancomycin formulation for intraocular injection. The formulation is usually prepared at the surgical site or obtained in advance of surgery from a compounding pharmacy.

 

The use of intraocular vancomycin has recently been associated with the newly described condition HORV. Characteristics of HORV include a delayed onset (up to three weeks) of sudden painless decreased vision, intraocular inflammation, intraretinal hemorrhage (bleeding within the retina), retinal vasculitis (inflammation within retinal vessels), vascular occlusion (blockage of retinal vessels), and retinal ischemia (lack of sufficient blood supply to the retina). If vancomycin is administered to both eyes, legal blindness is a likely consequence of HORV.

 

The prophylactic use of intraocular vancomycin, alone or in a compounded drug combining multiple active ingredients, during cataract surgery is generally not recommended because of the risk of HORV.

 

No cases of HORV were reported in a retrospective analysis of medical records of 922 patients (1541 eyes) who underwent cataract surgeries with intravitreal injections of compounded TMV formulations between November 2013 and December 2015. However, this chart review of non-controlled data was limited in its ability to identify rare events and may not be generalizable to a larger population who may undergo cataract surgery. The adverse event the FDA reported was intended to serve as a reminder that intraocular administration of vancomycin, including when the vancomycin is one of multiple active ingredients in a compounded drug, can result in HORV.

 

See the FDA Safety Alert

 

See the FDA Statement

 

See also Medical Law Perspectives Report: Injuries Resulting From Laser Procedures: Risks for Physicians, Technicians, and Manufacturers

 

See also Medical Law Perspectives Report: When Cataract Treatment Creates More Harm Than Cure: Malpractice Liability Issues

 

See also Medical Law Perspectives Report: Off-Label Use of Prescriptions: When is this Medical Malpractice? Is the Pharmaceutical Company Liable for Overpromotion?

 

 

REPRINTS & PERMISSIONS COMMENT